Alert archive / Louisiana / Tornado Warnings in 2019

Tornado Warning 52, NWS Shreveport, LA

May 9, 2019Sabine Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at May 9, 2019, 5:19 AM CDT for Sabine Parish, Louisiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2019, 5:19 AM CDT (10:19 UTC)
Expired
May 9, 2019, 5:45 AM CDT
In force
26 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Sabine Parish, LA

The radar

The Ft Polk radar (KPOE), 52 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2019-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2562 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2019-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2562 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
2.5
Supercell composite
13.0

Open this sounding in Storm Lab

The text

As transmitted.

883 
WFUS54 KSHV 091019
TORSHV
LAC085-091045-
/O.NEW.KSHV.TO.W.0052.190509T1019Z-190509T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
519 AM CDT Thu May 9 2019

The National Weather Service in Shreveport has issued a

* Tornado Warning for...
  Southeastern Sabine Parish in northwestern Louisiana...

* Until 545 AM CDT.
    
* At 519 AM CDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles southwest of Hornbeck, or 8 miles northeast of
  Toledo Bend Dam, moving northeast at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Sabine Parish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3129 9363 3151 9328 3136 9325 3136 9339
      3128 9344 3128 9353 3125 9354 3124 9356
      3123 9354 3122 9355 3120 9354 3118 9356
      3119 9356
TIME...MOT...LOC 1019Z 244DEG 23KT 3128 9351 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

24
1 follow-up statement
617 
WWUS54 KSHV 091031
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
531 AM CDT Thu May 9 2019

LAC085-091045-
/O.CON.KSHV.TO.W.0052.000000T0000Z-190509T1045Z/
Sabine LA-
531 AM CDT Thu May 9 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 AM CDT FOR
SOUTHEASTERN SABINE PARISH...
    
At 531 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Hornbeck, or near Anacoco, moving northeast at 25
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Sabine Parish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3134 9354 3151 9328 3136 9325 3136 9339
      3128 9344 3128 9354
TIME...MOT...LOC 1031Z 244DEG 23KT 3132 9343 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

24

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 9, 4:41 AM CDT, 38 minutes earlier.

Area forecast discussion, May 9, 4:41 AM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
441 AM CDT Thu May 9 2019

.SHORT TERM.../Today through Friday/

Moderate to heavy downpours continue across extreme East Texas
into portions of Northwest Louisiana and South Central Arkansas
early this morning. While this convection will continue to push
north and east, have decided to extend the current FFA through
Noon for portions of North Central Louisiana and South Central
Arkansas and expand this watch further south to encompass the
excessive heavy rainfall currently falling across West Central
Louisiana expected to move into our extreme southeast zones closer
to sunrise. Likewise, counties and parishes that were in the FFA
through 7 am to the west and northwest of the current convection
has been cancelled with this forecast package.

While we trimmed pops back to slight chance north to chance
variety to our south for this afternoon, will need to watch for
the possibility of strong to severe thunderstorms late today/this
evening, especially across our southern and eastern half as a
cold front moves into our region from the north and west. Strong
to severe thunderstorms will be possible along and ahead of this
cold front with large hail and damaging wind gusts the main
threats but storm coverage does not appear to be significant
enough to warrant an extension to the Flash Flood Watch beyond
noon today.

All that changes late tonight into Friday however as the cold
front is expected to stall across our southeast zones during the
day with a persistent low level jet continuing to pump low level
moisture into the region and a fairly significant disturbance
moving east northeastward out of SE TX into our southern and
eastern zones during the day. For this reason, have posted another
Flash Flood Watch roughly along and south of a line from
Mineola...Gilmer and Jefferson Texas to Magnolia and El Dorado
Arkansas which includes all of Northern Louisiana as well, making
it valid from 7 AM Friday through 7 PM Saturday. Additional
rainfall amounts of 2 to 4 inches will be possible across this
area with isolated higher amounts.

Thanks for the coordination efforts this morning
WPC/HGX/FWD/LZK/JAN and LCH.

13

.LONG TERM.../Friday night through Wednesday night/

The surface cold front will be just to the South of the cwa Friday
evening with decent NE sfc winds slacking and veering to ENE toward
daybreak. The 850mb boundary remains inverted off the Gulf and
draped across NW LA into Saturday with most of the heaviest activity
funneling in along and especially South of the boundary. The super
moist SW flow aloft will continue to usher in copious amount of
moisture producing pockets of heavy rainfall for us during much of
Saturday. The WPC excessive rainfall outlook for day 3 is Moderate
risk for deep E TX into NW LA and the new FFA covers this through
the day. Finally, this inverted trough extending inland over our
area will ease off the East just enough as the long awaited surface
High pressure noses from the North late in the weekend.

As the sfc high builds Southeastward, the accompanying base of the
deepening Northern trough over the nation,s mid section and MS river
valley which will keep us dry for a couple of days and perhaps more.
The models differ slightly, but the next cut off low in the Southern
stream has a tough time under a big ridge over the NW U.S. and the
low fills and weakens. The moist SW flow aloft may be more to our
South next time with a bit more of a drier zonal flow aloft. The GFS
and Euro vary on QPF signal and really we never look to heavy
anyway, but we'll see subsequent runs and hope for this drier
scenario. Certainly much better news for the swollen rivers systems
cresting from short term rainfall for us during next week.

/24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  83  63  70  63 /  60  50  70  60
MLU  83  66  73  64 /  70  60  80  60
DEQ  79  53  67  57 /  20  20  30  70
TXK  81  58  66  59 /  20  30  50  70
ELD  82  61  67  60 /  60  40  60  60
TYR  79  57  67  61 /  20  40  70  70
GGG  80  59  68  61 /  20  40  70  70
LFK  82  66  73  65 /  60  80  80  70

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch from Friday morning through Saturday evening
     for ARZ072-073.

     Flash Flood Watch until noon CDT today for ARZ072-073.

LA...Flash Flood Watch from Friday morning through Saturday evening
     for LAZ001>006-010>014-017>022.

     Flash Flood Watch until noon CDT today for LAZ003>006-011>014-
     018>022.

OK...None.
TX...Flash Flood Watch from Friday morning through Saturday evening
     for TXZ124>126-136>138-149>153-165>167.

&&

13/24
Hazardous weather outlook, May 8, 7:33 PM CDT, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
733 PM CDT Wed May 8 2019

ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-091100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-McCurtain-Bowie-Franklin-
Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-
Cherokee-Rusk-Panola-Nacogdoches-Shelby-
733 PM CDT Wed May 8 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Tonight...

A Flash Flood Watch is in effect until 7 AM CDT Thursday morning.

Strong to severe thunderstorms will remain possible through the
overnight hours. These storms may produce damaging winds, large
hail, isolated tornadoes, and flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Thunderstorms will continue through Thursday as a cold front moves
across the area, and a few storms could be severe. A brief
reprieve from heavy rainfall will come late Thursday, but heavy
rainfall will return Friday through Sunday. Flash flooding will be
possible during this timeframe, and additional Flash Flood Watches
will likely be needed.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators and storm spotters may be needed tonight through midday
Thursday.

LAZ017>022-TXZ165>167-091100-
Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-Angelina-
San Augustine-
733 PM CDT Wed May 8 2019

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana and east Texas.

.DAY ONE...Tonight...

Strong to severe thunderstorms will remain possible through the
overnight hours. These storms may produce damaging winds, large
hail, isolated tornadoes, and isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Thunderstorms will continue through Thursday as a cold front moves
across the area, and a few storms could be severe. A brief
reprieve from heavy rainfall will come late Thursday, but heavy
rainfall will return Friday through Sunday. Flash flooding will be
possible during this timeframe, and additional Flash Flood Watches
will likely be needed.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators and storm spotters may be needed tonight through midday
Thursday.

09

In the hours before

Special weather statement, May 9, 1:22 AM CDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Shreveport LA
122 AM CDT Thu May 9 2019

LAZ017-TXZ153-166-167-090715-
Sabine LA-Sabine TX-San Augustine TX-Shelby TX-
122 AM CDT Thu May 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SABINE PARISH...
SOUTHEASTERN SHELBY...SAN AUGUSTINE AND SABINE COUNTIES UNTIL 215 AM
CDT...

At 121 AM CDT, Doppler radar was tracking a strong thunderstorm near
Macune, or 22 miles north of Ebenezer, moving northeast at 35 mph.

Pea size hail and winds in excess of 35 mph will be possible with
this storm.

Locations impacted include...
Milam, San Augustine, Hemphill, Pineland, Rosevine, Patroon, Macune,
Huxley, Broaddus, Sexton, Bronson, McElroy, Yellowpine, Toledo Bend
Reservoir North, Columbus and Chinaquapin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Sam Rayburn Reservoir, get out of the water and move
indoors or inside a vehicle. This storm will also move across
portions of Toledo Bend Reservoir by around 2 am. Remember,
lightning can strike out to 10 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.

&&

LAT...LON 3112 9412 3125 9430 3141 9431 3181 9380
      3134 9350
TIME...MOT...LOC 0621Z 243DEG 56KT 3136 9413

07
Special weather statement, May 9, 3:08 AM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Shreveport LA
308 AM CDT Thu May 9 2019

LAZ010-017-TXZ153-166-167-090900-
De Soto LA-Sabine LA-Sabine TX-San Augustine TX-Shelby TX-
308 AM CDT Thu May 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DE SOTO AND
NORTHWESTERN SABINE PARISHES...SOUTHEASTERN SHELBY...EASTERN SAN
AUGUSTINE AND NORTHWESTERN SABINE COUNTIES UNTIL 400 AM CDT...

At 307 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Milam, or 26 miles southeast of Center, moving
northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Mansfield, Milam, Zwolle, Converse, Oak Grove, Pleasant Hill, Huxley,
Noble, Pelican, Sexton, Toledo Bend Reservoir North and Belmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle. Boaters on Toledo Bend should
not be on the water near this storm.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3144 9380 3154 9406 3203 9369 3177 9345
TIME...MOT...LOC 0807Z 215DEG 12KT 3158 9381

07
Special weather statement, May 9, 4:52 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service Shreveport LA
452 AM CDT Thu May 9 2019

LAZ017-TXZ167-091030-
Sabine LA-Sabine TX-
452 AM CDT Thu May 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SABINE PARISH IN
NORTHWESTERN LOUISIANA AND SABINE COUNTIES UNTIL 530 AM CDT...

At 452 AM CDT, Doppler radar was tracking a strong thunderstorm near
Harrisburg, or 8 miles north of Jasper, moving northeast at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Milam, Hemphill, Pineland, McElroy, Fairmount, Yellowpine and
Columbus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Toledo Bend Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3114 9404 3120 9404 3153 9375 3129 9343
      3128 9344 3128 9353 3124 9356 3123 9354
      3122 9355 3120 9355 3117 9358 3118 9363
      3117 9364 3116 9391 3114 9403
TIME...MOT...LOC 0952Z 247DEG 31KT 3104 9396

07
Local storm report, May 9, 5:06 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
506 AM CDT THU MAY 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     FLASH FLOOD      6 SW GREENWOOD          32.37N 94.04W
05/09/2019                   CADDO              LA   BROADCAST MEDIA

            LIVE NEWS REPORTS SHOW FLOODED STREETS AND
            PARKING LOTS IN BETHANY.

&&

ABD
Local storm report, May 9, 5:12 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
512 AM CDT THU MAY 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 AM     FLASH FLOOD      1 NE SCOTTSVILLE        32.54N 94.23W
05/09/2019                   HARRISON           TX   LAW ENFORCEMENT

            LAW ENFORCEMENT IS REPORTING NUMEROUS CALLS
            COMING IN REGARDING FLASH FLOODING NEARLY
            COUNTY WIDE.

&&

ABD
Local storm report, May 9, 5:13 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
513 AM CDT THU MAY 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLASH FLOOD      5 N BOSSIER CITY        32.59N 93.73W
05/09/2019                   BOSSIER            LA   NWS EMPLOYEE

            WATER OVER ROADWAYS IN THE COLONY
            SUBDIVISION.

&&

MDV

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:02 PM CDTFlash Flood WarningSHVGrant, LaSalle3 hr
May 8, 11:49 PM CDTAreal Flood AdvisorySHVCaddo3 hr
May 8, 11:59 PM CDTFlash Flood WarningSHVBossier, Caddo5 hr
May 9, 12:03 AM CDTFlash Flood WarningSHVBossier, Caddo, Claiborne, Webster5 hr
May 9, 12:29 AM CDTSpecial Weather StatementSHVBossier, Caddo61 min
May 9, 1:13 AM CDTAreal Flood AdvisorySHVJackson, Ouachita2 hr
May 9, 3:08 AM CDTSpecial Weather StatementSHVSabine52 min
May 9, 3:28 AM CDTAreal Flood AdvisorySHVSabine2 hr
May 9, 3:39 AM CDTSevere Thunderstorm WarningSHVNatchitoches, Sabine66 min
May 9, 4:18 AM CDTAreal Flood AdvisorySHVNatchitoches, Sabine117 min
May 9, 4:28 AM CDTFlash Flood WatchSHVBienville, Bossier, Caddo, Caldwell, Claiborne, De Soto and 11 more63 hr
May 9, 4:34 AM CDTFlash Flood WarningSHVGrant, Natchitoches, Red River, Sabine, Winn4 hr
May 9, 4:42 AM CDTSevere Thunderstorm WarningSHVJackson, Natchitoches, Red River, Winn63 min
May 9, 5:45 AM CDTTornado WarningSHVNatchitoches, Sabine45 min
May 9, 5:48 AM CDTSpecial Weather StatementSHVCaldwell42 min
May 9, 6:26 AM CDTTornado WarningSHVNatchitoches29 min
May 9, 7:00 AM CDTSpecial Weather StatementSHVGrant, LaSalle60 min
May 9, 10:09 AM CDTRiver Flood WarningSHVBienville, Bossier, Red River, Webster13 days
May 9, 10:50 AM CDTRiver Flood WarningSHVClaiborne, Lincoln, Union47 hr
May 9, 11:55 AM CDTRiver Flood WarningSHVCaddo4 days

Nearby

Tornado Warnings in Louisiana, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.